Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

March 26, 2021Noble County, Indiana

NWS Northern Indiana issued this special weather statement at Mar 26, 2021, 12:40 AM EDT for Noble County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 12:40 AM EDT (04:40 UTC)
Expired
Mar 26, 2021, 1:15 AM EDT
In force
35 min
Issued by
NWS Northern Indiana

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 9 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS83 KIWX 260440
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1240 AM EDT Fri Mar 26 2021

INZ005-006-008-016-260515-
Lagrange-Noble-Kosciusko-Elkhart-
1240 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE
COUNTIES...

At 1240 AM EDT, a strong thunderstorm was located near North Webster,
or near Syracuse, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Millersburg around 1255 AM EDT.
  Ligonier around 100 AM EDT.
  Topeka around 105 AM EDT.

Other locations impacted by this storm include Kimmel, Lake Wawasee,
Wilmot, Dewart Lake, James Lake, Oakwood Park, Knapp Lake, Cromwell
and Cosperville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 8539 4129 8564 4130 8565 4129 8565
      4128 8566 4139 8585 4158 8562
TIME...MOT...LOC 0440Z 225DEG 28KT 4138 8571 

$$

HAIL...0.25
WIND...55MPH

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 25, 9:22 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 25, 9:22 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
922 PM EDT Thu Mar 25 2021

.SYNOPSIS...
Issued at 135 PM EDT Thu Mar 25 2021

A strong low pressure system will move across the area tonight.
Expect widespread rain, very windy conditions, and possibly
thunderstorms. The low will race away from the area Friday
allowing cloud cover to decrease and winds to diminish. Another
storm system will move through this weekend with more wind, rain,
and thunder.

&&

.UPDATE...
Issued at 922 PM EDT Thu Mar 25 2021

Overall forecast remains largely in shape. Slight SE adjustment to
surface low track in latest hi-res/rapid refresh models does call
into question our ability to realize warning-criteria wind gusts
tonight. Non-convective 60 mph gusts are extremely difficult to
achieve in this area and will depend on aggressive surge of
isentropic descent now slated to just barely clip our SE counties
if at all. Still looks like a brief window of advisory-criteria
gusts everywhere though with very tight gradient, deepening
surface low, and some isentropic descent/better mixing in most of
the area. Even our MI counties will likely come close to advisory
criteria but decided to hold off given brief window and lower
confidence in more stable environment well northwest of surface
low. Of course any convection will need to be watched closely
through the night but most of our area is slated to remain stable.
SPC/RAP mesoanalysis capturing northern extent of MUCAPE ridge
well with storms struggling just north of that area. This region
of modest MUCAPE will be squeezed off to our immediate SE tonight.
A few rumbles of thunder certainly possible but currently not
expecting a significant convective component to the high-wind
threat.

Did expand lakeshore flood advisory into Berrien County. Latest
wave model runs continue to suggest at least a brief period of
waves near 10ft impacting Berrien County Friday morning as flow
becomes more NW. This is likely to cause some minor beach erosion
and water in typical low spots along the lakeshore.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 135 PM EDT Thu Mar 25 2021

A potent storm system strengthening over the lower Mississippi
Valley today will race northeastward tonight, crossing over the
local area. Warm frontal rain will begin advecting up from the
south this evening. With a good fetch of moisture off of the Gulf
of Mexico, PW values will rise to near 1.25 inches, which is
around 200% of normal. Moderate to heavy rain can therefore be
expected with some locations receiving up to 1.5 inches by
morning. Of bigger concern is how rapidly this system will deepen,
and the resulting strong winds overnight into Friday morning. The
strongest winds will be to the southeast where High Wind Warnings
are in effect, but also can't rule out a few warning level gusts
elsewhere, with the NAM showing 925 mb winds of 50 kts trailing
the low as it tracks across northern Indiana into southeast
Michigan early Friday morning. Confidence is not as high here
though, so kept the Wind Advisory, but did expand slightly to now
include Berrien County, Michigan.

In regards to the potential for severe thunderstorms, there is
extreme wind shear, but instability is low. Hi-res CAMs do show a
few stronger cells across northeast Indiana into Ohio after 11 PM
tonight, just ahead of the low, but storms may not be able to
build high enough before they become sheared apart. The biggest
treat will be damaging wind gusts as the stronger winds aloft get
pulled down to the surface by collapsing storms.

As quickly as this system moves in tonight, it will exit the area
by late Friday morning. Winds will diminish significantly through
the day, and skies should at least partially clear during the
afternoon. Do expect much cooler conditions in the wake of the
cold front though, with highs only in the mid 40s to mid 50s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 135 PM EDT Thu Mar 25 2021

Weak high pressure will be over the region to start the weekend
off dry. It will be cool Friday morning, but then warm air
advection ahead of the next weather system will allow Saturday's
highs to rise into 60s to near 70 degrees. An elongated split flow
trough will then arrive Saturday night with more rain and possibly
thunderstorms. This will be another high shear/low CAPE situation,
and there is a marginal risk of severe storms southwest Saturday
evening, with isolated strong wind gusts possible. Rain will taper
off on Sunday, but breezy winds and cooler temperatures are
expected behind the cold front. High pressure returns briefly on
Monday and temperatures will moderate back to above normal with
highs in the 50s. Southerly flow on Tuesday will warm temps even
more, into the 60s. The next front arrives Wednesday with more
rain, and possibly even some light snow mixing in Wednesday night
as temperatures drop again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 742 PM EDT Thu Mar 25 2021

Conditions will rapidly deteriorate during the next few hours as
low pressure approaches the area. IFR likely at KFWA and possible
at KSBN (held just above for now given upstream obs). Low pressure
expected to track very near KFWA leading to a difficult wind
forecast through the early overnight. Still think strongest wind
gusts will be in the 06-12Z period at KSBN and 08-13Z period at
KFWA. Peak gusts will likely be around 09Z and may be slightly
higher than prevailing TAF for that window. Winds will steadily
drop through Friday morning...to below 10 kts by late afternoon.
Ceilings will remain fuel alternate through the late morning...
becoming VFR by late afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 10 AM EDT Friday for INZ026-027-032>034.

     Wind Advisory until 10 AM EDT /9 AM CDT/ Friday for INZ003>009-
     012>018-020-022>025.

     Lakeshore Flood Advisory until 1 PM CDT Friday for INZ003.

MI...Wind Advisory until 10 AM EDT Friday for MIZ077.

     Lakeshore Flood Advisory until 2 PM EDT Friday for MIZ077.

OH...High Wind Warning until 10 AM EDT Friday for OHZ016-024-025.

     Wind Advisory until 10 AM EDT Friday for OHZ001-002-004-005-015.

LM...Gale Warning until 10 AM EDT Friday for LMZ043-046.

&&

UPDATE...AGD
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 25, 8:41 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
841 PM EDT Thu Mar 25 2021

MIZ078>081-270045-
Cass MI-St. Joseph MI-Branch-Hillsdale-
841 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Tonight.

It will become windy tonight with gusts to 40 mph at times.
Widespread moderate rain and a few thunderstorms are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-270045-
La Porte-Berrien-
841 PM EDT Thu Mar 25 2021 /741 PM CDT Thu Mar 25 2021/

...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT /1 PM CDT/
FRIDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO
10 AM EDT /9 AM CDT/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>009-012>018-020-022>025-OHZ001-002-004-005-015-270045-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Williams-Fulton OH-Defiance-Henry-Paulding-
841 PM EDT Thu Mar 25 2021 /741 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO
10 AM EDT /9 AM CDT/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ016-024-025-270045-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
841 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-270045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
841 PM EDT Thu Mar 25 2021

...GALE WARNING IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft will continue through Friday.

In the hours before

Special weather statement, Mar 26, 12:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1240 AM EDT Fri Mar 26 2021

INZ005-006-008-016-260515-
Lagrange-Noble-Kosciusko-Elkhart-
1240 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE
COUNTIES...

At 1240 AM EDT, a strong thunderstorm was located near North Webster,
or near Syracuse, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Millersburg around 1255 AM EDT.
  Ligonier around 100 AM EDT.
  Topeka around 105 AM EDT.

Other locations impacted by this storm include Kimmel, Lake Wawasee,
Wilmot, Dewart Lake, James Lake, Oakwood Park, Knapp Lake, Cromwell
and Cosperville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 8539 4129 8564 4130 8565 4129 8565
      4128 8566 4139 8585 4158 8562
TIME...MOT...LOC 0440Z 225DEG 28KT 4138 8571

HAIL...0.25
WIND...55MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:06 AM EDTSpecial Weather StatementIWXLaGrange24 min
Mar 26, 3:37 AM EDTSmall Craft AdvisoryIWX16 hr
Mar 26, 5:17 AM EDTRiver Flood WarningIWXAllen5 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.